Alert archive / Kansas / High Wind Watches in 2018

High Wind Watch 4, NWS Dodge City, KS

April 12, 20187 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Apr 12, 2018, 4:00 AM CDT for 7 counties in Kansas. It took effect at Apr 13, 2018, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 12, 2018, 4:00 AM CDT (09:00 UTC)
In effect from
Apr 13, 2018, 1:00 PM CDT
Expired
Apr 12, 2018, 9:54 AM CDT
In force
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4353 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS73 KDDC 120900
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
400 AM CDT Thu Apr 12 2018

KSZ030-043>045-061>063-121700-
/O.NEW.KDDC.HW.A.0004.180413T1800Z-180415T0000Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, and Garden City
400 AM CDT Thu Apr 12 2018 /300 AM MDT Thu Apr 12 2018/

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

The National Weather Service in Dodge City has issued a High Wind
Watch, which is in effect from Friday afternoon through Saturday
evening. 

* TIMING...From Friday afternoon through 7 pm Saturday

* WINDS... Sustained northwest winds of 30 to 40 mph possible 
  with some wind gusts as high as 60 mph.

* IMPACTS...Occasional power interruption will also be possible.
  Travel could become hazardous where there are strong cross
  winds, especially around grain elevators. Areas of blowing dust
  Friday will also occur over open agricultural fields creating
  highly variable visibility. Patchy blowing snow possible early 
  Saturday may also reduce visibilities along the I-70 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
045 
WWUS73 KDDC 121454
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
954 AM CDT Thu Apr 12 2018

KSZ030-043>045-061>063-131200-
/O.UPG.KDDC.HW.A.0004.180413T1800Z-180415T0000Z/
/O.NEW.KDDC.HW.W.0009.180413T1800Z-180415T0000Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, and Garden City
954 AM CDT Thu Apr 12 2018 /854 AM MDT Thu Apr 12 2018/

...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ FRIDAY TO
7 PM CDT /6 PM MDT/ SATURDAY...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 1 PM CDT /noon MDT/ Friday to
7 PM CDT /6 PM MDT/ Saturday. The High Wind Watch is no longer in
effect. 

* TIMING...From Friday afternoon through 7 pm Saturday

* WINDS... Sustained northwest winds of 30 to 40 mph with some 
  wind gusts as high as 60 mph. 

* IMPACTS...Occasional power interruption will also be possible.
  Travel could become hazardous where there are strong cross
  winds, especially around grain elevators. Areas of blowing dust
  Friday will also occur over open agricultural fields creating
  highly variable visibility. Patchy blowing snow early Saturday 
  may also reduce visibilities along the I-70 corridor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ031-046-064>066-074>081-084>090-131200-
/O.NEW.KDDC.HW.W.0009.180413T1800Z-180415T0000Z/
Ellis-Rush-Hodgeman-Pawnee-Stafford-Stanton-Grant-Haskell-Gray-
Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-Clark-
Comanche-Barber-
Including the cities of Pheifer, Hays, La Crosse, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, 
Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
954 AM CDT Thu Apr 12 2018

...HIGH WIND WARNING IN EFFECT FROM 1 PM FRIDAY TO 7 PM CDT
SATURDAY...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 1 PM Friday to 7 PM CDT
Saturday. 

* TIMING...From Friday afternoon through 7 pm Saturday

* WINDS... Sustained northwest winds of 30 to 40 mph with some 
  wind gusts as high as 60 mph. 

* IMPACTS...Occasional power interruption will also be possible.
  Travel could become hazardous where there are strong cross
  winds, especially around grain elevators. Areas of blowing dust
  Friday will also occur over open agricultural fields creating
  highly variable visibility. Patchy blowing snow early Saturday 
  may also reduce visibilities along the I-70 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 12, 3:32 AM CDT, 28 minutes earlier.

Area forecast discussion, Apr 12, 3:32 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
332 AM CDT Thu Apr 12 2018

...Updated Short term, Long term and Fire Weather Discussions...

.SHORT TERM...(Today and tonight)
Issued at 317 AM CDT Thu Apr 12 2018

An area of low pressure at the surface will deepen today as an
upper level trough approaches from the west. The strengthening
pressure gradient combined with the forecast mixed layer winds
supports the winds increasing to 20 to 30 mph range during the
afternoon, especially west of Dodge City. Also dry conditions are
expected to mix east across western Kansas during the day and by
late day this dryline currently appears by all the models to be
located near or just east of highway 283. Given these late day
conditions the current Red Flag Warning still looks on track.

Record or near record breaking warmth is also expected this
afternoon, especially just behind the dry line. Just behind this
boundary highs near the Oklahoma border could easily top out in
the upper 90s to near 100 degrees given the forecast temperatures
at the top of the mixed layer. Further west temperatures will not
be this warm but still southwest Kansas can expected a taste of
summer with highs in the 90s based on the forecast temperatures at
the 700mb to 650mb level late day.

Tonight winds will decrease but sustained winds in the 15 to 20
mph are still expected which will limit the how much temperatures
will fall despite the low dewpoints. At this time am favoring the
warmer previous forecast over the latest guidance given these
concerns west of the dry line. East of the dryline did raise
overnight lows some based on possible increasing clouds after
midnight.

.LONG TERM...(Friday through Wednesday)
Issued at 317 AM CDT Thu Apr 12 2018

On Friday a strong cold front will cross western Kansas during
the day as an upper low exits the central Rockies and crosses the
West Central High Plains. Behind this cold front 45 to 50 knot
850mb winds are forecast to begin to spread into western Kansas.
With tight surface pressure gradient in place and these strong
850mb winds developing there will be a concern for a very strong
winds for western Kansas late Friday and Friday night. It will not
be out of the question for sustained winds in the 30 to 40 mph
and gusts of 55 to 60 mph being possible, especially across west
central and north central Kansas. After good collaboration with
surrounding offices will be issuing a high wind watch for late
Friday and Friday night for locations north of Syracuse to Garden
to the I-70 corridor.

As the upper low lifts slowly northeast into northeast Kansas
through Saturday the tight surface pressure gradient will remain
in place across western Kansas and the strong 50 knots 850mb winds
will become more widespread across western and central Kansas.
This would justify spreading the high wind watch across the
remainder of western Kansas on Saturday. At this time however
based on early collaboration will favor keeping the high wind
watch for late friday going as is for now north of a Syracuse to
Garden City to the I-70 corridors through late Saturday.

In addition to the strong winds Friday night and Saturday there
will also be a chance for some cold rain and even snow as the
upper low crosses western Kansas. Total Snowfall from this event
at this time are unclear given the uncertainly of how soon the
rain changes over to snow and the exact location of where the
better forcing will be Friday night/early Saturday. At this time
however despite the uncertainty on the rain to snow change over it
does appear the area more favorable for accumulating snow from
the wrap around moisture, lift, and cooling will be across north
central Kansas. Latest models this morning suggesting that in this
area 1 to near 1.5 inch will be possible between midnight and
noon Saturday. This will be also during the time frame when some
of the stronger winds are expected so snow and blowing snow may be
an issue along the I-70 corridor early Saturday morning. Confidence
is not high enough yet to issue any type of winter weather watch
just yet but anyone with travel plans Friday night or Saturday
across north central Kansas, especially along the i-70 corridor
should monitor how this event unfolds over the next 24 to 36
hours due to potential travel issues due to blowing snow and snow.

Strong cold advection developing on Friday will bring falling
temperatures Friday afternoon and these falling temperatures will
continue through early Saturday. Lows in the 20 to 25 degree range
looks likely early Saturday morning but even colder temperatures
will be possible Sunday morning given the potential of clearing
skies and light winds as an area of high pressure at the surface
crosses western Kansas. Some locations could even set new record
lows Sunday morning. Wind Chills  may end up being colder
Saturday morning in several locations than Sunday morning based on
the stronger winds expected. Wind chills as low as 0 to 10
degrees each morning (Saturday morning and Sunday Morning) will be
possible.

The forecast highs on Saturday from the forecast builder may end
up being a little optimistic, especially east of Garden City if
skies stay cloudy through much of the afternoon.

After a near record to record breaking lows on Sunday morning a
warming trend will return to western Kansas as upper ridging
crossing the Rockies backs the flow more westerly and improves
downslope warming. The cold air should erode from west to east
from Sunday through early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1229 AM CDT Thu Apr 12 2018

Model soundings overnight suggesting that only HAYS will have the
potential for a shallow layer of near surface moisture developing
towards daybreak. Could see a brief period of visibilities
falling back into the 3-5 mile range but given how shallow this
moisture is forecast to be do not think this will last long
should it develop. Elsewhere VFR conditions are forecast this
morning with VFR conditions continuing through tonight. Winds at
around 10 knots will begin to increase late Thursday morning as
stronger winds in the boundary layer mixes down to the surface.
Wind speeds are expected to increase to around 20s between 18z and
21z. the exception to the will be the HAYS area where south
southeast winds at 15 to 20 knot are expected throughout the day.

&&

.FIRE WEATHER...
Issued at 317 AM CDT Thu Apr 12 2018

Critical fire weather conditions still looking likely this
afternoon across all of western Kansas. Dry conditions behind a
dryline that will be located near or just east of highway 283
combined with gusty southwest winds of 15 to 25 mph will produce
favorable conditions today for any fire that does develop this
afternoon to escape and become very difficult to control. Outdoor
burning should not be attempted today.

On Friday a surface cold front will cross western Kansas during
the day. Although the afternoon relative humidity values behind
this cold front will not fall back into the teens...strong gusty
winds are anticipated to develop late day and early Friday night.
Sustained northwest winds of 30 to 35 mph and wind gusts as high
as 50 to 60 mph will be possible from late Friday afternoon
through Saturday. A high wind watch is in effect Friday afternoon
through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  49  60  26 /   0   0  40  20
GCK  92  46  54  24 /   0   0  40  20
EHA  92  43  51  24 /   0   0  30  10
LBL  94  46  55  26 /   0   0  30  10
HYS  88  51  59  26 /   0   0  40  50
P28  93  59  75  30 /   0   0  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 10
PM CDT /9 PM MDT/ this evening for KSZ030-031-043>046-061>066-
074>081-084>090.

High Wind Watch from Friday afternoon through Saturday evening
for KSZ030-043>045-061>063.

Fire Weather Watch from Friday afternoon through Friday evening
for KSZ081-089-090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 12, 4:00 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
400 AM CDT Thu Apr 12 2018

KSZ030-031-043>046-061>066-074>081-084>090-130900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
400 AM CDT Thu Apr 12 2018 /300 AM MDT Thu Apr 12 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
---------------- A red flag warning is in effect today for all of
 western and south central Kansas. Please refer to the latest
 TOPRFWDDC product for more details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Colder air and very strong winds will be possible from Friday
through Saturday. These strong winds on Friday may create areas of
blowing dust late Saturday afternoon.

Friday night and Saturday much cold air will invade western and
north central Kansas a chance of cold rain early Friday night is
expected to change over to snow after midnight, especially across
north central Kansas were 0.5 to 1.5 inches of snow will be
possible. On Saturday the combination of strong winds and snow
across north central kansas may result in reduced visibilities due
to patchy blowing snow which could cause some travel issues. A
high wind watch is in effect from Friday afternoon through late
Saturday. Please refer to the the latest TOPNPWDDC for more
details about these strong winds.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Significant risk
  - Ice accumulation: Limited risk
  - Snow: Significant risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Extreme risk
  - Snow: Significant risk
  - Fire weather: Significant risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Wednesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:54 AM CDTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more57 hr

Nearby

High Wind Watches in Kansas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.